Mississippi, 2024

Tornadoes and Flash Flood in Mississippi, March 25, 2024

March 25, 2024 · NWS JAN · 10 events in 8 counties and zones

As a low pressure system moved across the country, strong to severe thunderstorms developed and moved across portions of Mississippi. These storms produced damaging wind gusts, hail, flooding rainfall, and a tornado.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

As a low pressure system moved across the country, strong to severe thunderstorms developed and moved across portions of Mississippi. These storms produced damaging wind gusts, hail, flooding rainfall, and a tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Mar 25, 12:17 PM CST, 2 hours 43 minutes earlier.

Area forecast discussion, Mar 25, 12:17 PM CST, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
117 PM CDT Mon Mar 25 2024

...New AVIATION...

.MESOSCALE UPDATE...
Issued at 1148 AM CDT Mon Mar 25 2024

Overall, the hazardous weather concerns remain about the same in
terms of mode/intensity/timing with damaging straight-line
winds and and tornadoes still being the most significant threats,
and no significant updates are being made to the previous
reasoning concerning line segments and mesovortex potential. Will
say that the convective evolution is looking a little "messier"
early in the event with the near term/obs trends indicating more
development in the strong warm advection ahead of the current
convective system. This makes confidence a little lower for how
things will play out over western portions of the area, before
the system can organize into a more distinct QLCS later tonight
over central/eastern MS. Will continue to monitor these trends
closely and update messaging as needed. As is sometimes the case,
because of the messy early development with more discrete/broken
convective potential, and uncertain interactions with the current
convective system, we have a better idea on end times for the
severe threat at specific locations than we do the start of the
threat. /EC/

&&

.DISCUSSION...
Issued at 426 AM CDT Mon Mar 25 2024

Today through tonight...

Active period, including severe storms, gusty gradient winds & some
quick heavy downpours, is expected. RAP/water vapor analysis
indicates deepening upper trough over the Intermountain West, with
stout upper jet, nearly 100kt at H5 & 130-150kt, rounding the base
of the longwave trough. This is aiding in sufficient left entrance
region jet dynamics/eventual diffluent jet & deepening sfc low
<990mb. Cold core low is expected to lift northeast, while the sfc
low could slightly lose some punch as it ejects northeast through
the Plains to Mid West. With a tightening pressure gradient this
morning around 5mb, expect this to only increase through the aftn
hours. Gradient winds will increase into the aftn as the pressure
gradient tightens to nearly 7-10mb across the CWA, so ongoing HWO
graphics/wind headlines look on track. Low level mass response will
increase into the aftn , with PWs climbing to nearly +1.5 inch PWs &
low-level jet of 50-70kts, especially in the late aftn to evening
hours. Warm front will lift northward across the Gulf Coast region,
bringing sufficient sfc dewpoints into the low-mid 60s & strong WAA
with highs peaking into the low-mid 70s across a good portion of the
area.

Severe weather remains likely across the region, with copious mean
low-level bulk shear (i.e. ~40kts at 0-1km & 50-70kts at 0-
3km/0-6km, respectively) & some instability. This remains to look
to be high-shear/low CAPE (HSLC) setup. QLCS/broken line segments
look to remain the main storm mode with mesovortex potential, but
recent convective allowing model runs have increased some updraft
helicity (UH) tracks a little further southeast of the Natchez
Trace corridor. Damaging wind up to 70mph & tornadoes are likely,
with a couple of strong tornadoes possible. This is especially the
case where the highest tornado probs reside from a zone from
Bastrop-Yazoo City & just east of the Jackson Metro into south-
central to southwest MS & portions of northeast Louisiana. This
will especially be the case in any northeast bowing segments
orthogonal to the low- level bulk shear around 40-50kts & any
broken line segments/isolated supercells. In coordination with
SPC, the "Enhanced" risk was expanded to include portions of the
Hwy 45 & I-59 corridors. There was some slight adjustment to the
timing, but best guess remains to be mid-afternoon to early
evening along & west of the MS River, I-55 corridor late evening
hours before midnight & east-central MS around midnight & the I-59
corridor after midnight. There will also be heavy downpours, with
quick stripes of heavy QPF reaching nearly +2 inches. Kept
mention of localized flash flooding in urban & poor drainage areas
in HWO graphics but this should be progressive.

Highs will be seasonable in the low-mid 70s Monday. Lows will be
seasonably warm tonight with storms/clouds & gusty sfc gradient
winds, in the low-mid 50s northwest of the Natchez Trace to upper
50s-low 60s to the southeast, some 5-10 degrees F above normal.
Storm potential will move out by morning & rain chances will move
out by midday Tuesday, helping scour out clouds & WAA keep warm
highs around into the aftn. /DC/

Tuesday through late week...

In the wake of the active weather Monday night, conditions will
remain quiet through much of the extended period under the influence
of high pressure. Temperatures should remain fairly seasonal through
the week, gradually warming towards the weekend. Dewpoints will also
be on the rise ahead of our next wave that could bring another round
of showers and storms early next week. /SAS/

&&

.AVIATION...
(18Z TAFS)
Issued at 117 PM CDT Mon Mar 25 2024

Strong southerly flow will bring reduced ceilings, and will fuel a
squall line that will track across the area from west to east late
this afternoon through the evening and into the overnight. Expect
strong gradient winds, the potential for +TSRA, and MVFR category
ceilings to be the primary concerns this forecast period until
the squall line passes. VFR conditions will return from west to
east late tonight and Tuesday morning. /EC/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       73  57  73  45 /  70 100  10   0
Meridian      71  59  78  46 /  40 100  40   0
Vicksburg     75  54  70  43 /  90 100   0   0
Hattiesburg   75  62  78  49 /  50 100  30   0
Natchez       75  55  72  45 /  90  90   0   0
Greenville    70  54  66  42 /  90 100   0   0
Greenwood     69  55  69  42 /  70 100  10   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Wind Advisory until 1 AM CDT Tuesday for MSZ018-019-025>066-
     072>074.

LA...Wind Advisory until 1 AM CDT Tuesday for LAZ007>009-015-016-
     023>026.

AR...Wind Advisory until 1 AM CDT Tuesday for ARZ074-075.

&&

/

In the hours before

Special weather statement, Mar 25, 1:57 PM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Jackson MS
257 PM CDT Mon Mar 25 2024

ARZ075-MSZ018-019-034-035-252100-
Chicot AR-Washington MS-Humphreys MS-Sunflower MS-Bolivar MS-
257 PM CDT Mon Mar 25 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CHICOT...
SUNFLOWER...WASHINGTON...NORTHWESTERN HUMPHREYS AND SOUTHEASTERN
BOLIVAR COUNTIES THROUGH 400 PM CDT...

At 256 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hollandale, moving northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Arcola, Darlove, and Estill around 300 PM CDT.
  Tribbett around 305 PM CDT.
  Indianola, Inverness, and Isola around 310 PM CDT.
  Holly Ridge around 315 PM CDT.
  Moorhead around 320 PM CDT.
  Sunflower around 325 PM CDT.
  Blaine around 330 PM CDT.
  Doddsville around 340 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 800 PM CDT for southeastern
Arkansas.

&&

LAT...LON 3368 9045 3342 9045 3310 9068 3310 9091
      3302 9092 3316 9122 3380 9091
TIME...MOT...LOC 1956Z 220DEG 42KT 3318 9084

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

DB

The radar

The Jackson/Brandon,MS radar (KDGX), 4 km away, was scanning. The volume nearest the first event began at 23:02 UTC.

Open the radar archive at this moment

Event by event

3 strong wind, 3 thunderstorm wind, 2 tornado, 1 flood, 1 flash flood. Local standard time, as filed.

Strong Wind, Rankin

When
March 25, 3:00 PM CST to 4:00 PM CST
Where
Rankin forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
32.264, -89.946 (the zone’s center; the record gives no point)

There was damage to power lines that caused traffic lights to be out. Some light rain was nearby, but the damage was associated with strong winds before any thunderstorms moved into the area. Measured winds at nearby ASOS sites were around 20 to 25 mph with gusts up to around 40 mph during this time frame.

Strong Wind, Hinds

When
March 25, 3:00 PM CST to 8:00 PM CST
Where
Hinds forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$16,000
Reported by
Public
Coordinates
32.267, -90.443 (the zone’s center; the record gives no point)

A few trees blew down in the Jackson area before any thunderstorms moved into the area. One tree blew down onto a vehicle on Howard Street near Belhaven, and another tree fell down along Ashley Park Drive. Measured winds at nearby ASOS sites were around 20 to 25 mph with gusts up to around 40 mph during this time frame.

Flood, Washington

When
March 25, 5:05 PM CST to 5:45 PM CST
Where
Washington County, 1.08 mi NNW of Swiftwater to 1.37 mi SSW of Greenville Fairfld A
Cause
Heavy Rain
Property damage
$10,000
Reported by
Public
Coordinates
33.365, -91.075

Streets and ditches in the Greenville area were flooded.

Flash Flood, Washington

When
March 25, 5:45 PM CST to 7:15 PM CST
Where
Washington County, 0.37 mi SW of Greenville to 0.4 mi WSW of Greenville
Cause
Heavy Rain
Property damage
$5,000
Reported by
Public
Coordinates
33.396, -91.054

Water accumulated quickly behind several houses along Hughes Street and nearly entered a few of the houses.

Strong Wind, Copiah

When
March 25, 7:30 PM CST to 8:30 PM CST
Where
Copiah forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
31.869, -90.449 (the zone’s center; the record gives no point)

A tree was blown down near Georgetown. Some light rain was nearby, but the damage was associated with strong winds before any thunderstorms moved into the area. Measured winds at nearby ASOS sites were around 20 to 25 mph with gusts up to around 40 mph during this time frame.

Thunderstorm Wind, Yazoo

When
March 25, 7:47 PM CST
Where
Yazoo County, 0.88 mi SE of Free Run
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
32.941, -90.259

A few trees were blown down along Eden Midway Road.

Tornado, Hinds

When
March 25, 8:08 PM CST to 8:20 PM CST
Where
Hinds County, 3.94 mi NW of Clinton to 2.17 mi N of Cynthia
Rating
EF1
Path length
8.31 mi
Path width
880 yd
Continued into
Madison, Ms (JAN)
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
32.376, -90.371

This tornado started near West Northside Drive where it snapped a couple of trees. It traveled northeast and crossed Clinton-Tinnin Road and Kickapoo Road where the tornado continued to snap and uproot several trees. The tornado then crossed Pinehaven Drive and Highway 49 and snapped and uprooted a few more trees. Where it crossed Maclean Road, it snapped and uprooted trees including one which fell onto the roof of a home. The tornado dissipated shortly after it crossed County Line Road into Madison County. Maximum estimated wind speeds in Hinds County were 105 mph. The total path length was 8.84 miles across the two counties.

Tornado, Madison

When
March 25, 8:20 PM CST to 8:21 PM CST
Where
Madison County, 1.4 mi W of Rocky Hill to 0.96 mi WNW of Rocky Hill
Rating
EF1
Path length
0.53 mi
Path width
800 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
32.431, -90.244

This tornado started near West Northside Drive where it snapped a couple of trees. It traveled northeast and crossed Clinton-Tinnin Road and Kickapoo Road where the tornado continued to snap and uproot several trees. The tornado then crossed Pinehaven Drive and Highway 49 and snapped and uprooted a few more trees. Where it crossed Maclean Road, it snapped and uprooted trees including one which fell onto the roof of a home. The tornado dissipated shortly after it crossed County Line Road into Madison County. Maximum estimated wind speeds in Madison County were 105 mph. The total path length was 8.84 miles across the two counties.

Thunderstorm Wind, Leake

When
March 25, 9:06 PM CST
Where
Leake County, 1.8 mi WNW of Conway
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.857, -89.610

A couple of trees were blown down along Pleasant Grove Road.

Thunderstorm Wind, Scott

When
March 25, 10:11 PM CST
Where
Scott County, 1.44 mi NNW of Harperville
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.500, -89.487

A few trees were blown down near Harperville.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2024Every state in 2024This day in weather historyThe tornado archive for Mississippi, 2024Warnings in Mississippi, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1175272, 1175273, 1175281, 1175282, 1175410, 1175408, 1163945, 1165347, 1175423, 1175426.